Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2017, 8:56 PM CDT for Ottawa County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 8:56 PM CDT (01:56 UTC)
- Expired
- Oct 6, 2017, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 13.4
The text
As transmitted.
199
WUUS53 KTOP 070156
SVRTOP
KSC143-070230-
/O.NEW.KTOP.SV.W.0175.171007T0156Z-171007T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
856 PM CDT FRI OCT 6 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Ottawa County in north central Kansas...
* Until 930 PM CDT
* At 856 PM CDT, a severe thunderstorm was located 4 miles northeast
of Culver, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bennington, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 9748 3898 9737 3896 9737 3896 9771
3906 9775
TIME...MOT...LOC 0156Z 239DEG 29KT 3901 9770
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
786
WWUS53 KTOP 070210
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
910 PM CDT FRI OCT 6 2017
KSC143-070230-
/O.CON.KTOP.SV.W.0175.000000T0000Z-171007T0230Z/
Ottawa-
910 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN OTTAWA COUNTY...
At 910 PM CDT, a severe thunderstorm was located 4 miles east of
Bennington, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bennington, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 9748 3898 9737 3896 9737 3896 9763
3911 9765
TIME...MOT...LOC 0210Z 253DEG 33KT 3903 9752
HAIL...0.88IN
WIND...60MPH
$$195
WWUS53 KTOP 070227
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
927 PM CDT FRI OCT 6 2017
KSC143-070235-
/O.EXP.KTOP.SV.W.0175.000000T0000Z-171007T0230Z/
Ottawa-
927 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and north central Kansas.
Remember, a Tornado Warning still remains in effect for northwest
Dickinson, East central Ottawa and southwestern Clay counties until
930 pm.
LAT...LON 3919 9748 3898 9737 3896 9737 3896 9763
3911 9765
TIME...MOT...LOC 0225Z 239DEG 29KT 3909 9738
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:28 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 6, 6:28 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 628 PM CDT Fri Oct 6 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Oct 6 2017 Surface analysis this afternoon indicates a front draped southwestward from the middle MO Valley to west-central KS. Trajectories around an anticyclone positioned well east of the forecast area are encouraging the return of rich boundary-layer moisture ahead of the front and east of a diffuse pre-frontal trough extending from west-central KS to northeast NM. Insolation on the warm side of the front and east of the surface trough has continued to support an erosion of antecedent convective inhibition across western parts of the area. As a result, billow-cloud structures on the warm side of the front continue transitioning to more agitated cumulus fields with embedded horizontal convective roll structures amidst middle 60s to near 70F dewpoints -- from south-central KS extending as far northeast as Clay Center and Abilene. Visible satellite loops continue highlighting the boundary-layer static stability reduction as billow-cloud formations transition to more cellular cumulus structures and small horizontal convective rolls. The initiation of deeper convection is occurring along the front from north-central KS to southwest KS, and will continue into the early evening hours. The convection will likely develop into a broken squall line as stronger deep ascent ahead of a mid-level trough overtakes the buoyant pre-frontal air. This activity will progress across the region through the evening, with damaging winds and perhaps a couple of tornadoes possible -- primarily in the 6-11 PM time frame. The Flood Watch will continue across northern parts of the forecast area as a period of heavy rain will be likely. Storms will move east of the area by early Saturday morning, with lingering showers and cooler temperatures behind the front. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Oct 6 2017 Quieter weather anticipated for most of the extended period as upper troughing begins to deepen across the intermountain west region. Sfc cyclone builds across Colorado through Sunday with a warm front stretching from west to east across the CWA. Upper forcing and precip chances associated with the mid level trough axis arrives by Monday evening. Model trends with the GFS and ECMWF are fairly consistent with the wave placement, warranting the likely pops during the period. Instability is weak with the slow moisture return into the region so thunderstorm chances are limited. Strong caa behind the boundary on Tuesday along with lingering showers and cloud cover progs highs in the upper 50s to lower 60s for much of the CWA. The cooler airmass appears fairly shallow with the southerly flow returning for the remainder of the week and temps recovering back into the 70s. Overnight lows are mostly in the upper 40s to lower 50s with the exception of Wednesday morning. With the sfc ridge axis directly overhead and the unmodified cool airmass in place, could easily see upper 30s creeping into the northern half of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Oct 6 2017 Monitoring the frontal boundary and line of TSRA anticipated to impact KMHK between 02Z and 05Z with KTOP and KFOE being in the 05Z to 08Z time frame. Predominant MVFR conditions are expected with the heavier convection lower categories to IFR mentioned in a Tempo group. Southerly winds veer to the west behind the boundary, remaining gusty enough to preclude mention of LLWS. Post frontal high end IFR to low end MVFR is consistent between short term forecast soundings, showing drier air quickly clearing the cloud deck in the mid to late morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Cohen LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, Oct 6, 3:19 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 PM CDT Fri Oct 6 2017 KSZ008>012-020>024-026-034>039-054-072030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A line of strong to severe thunderstorms is expected to spread eastward during the 6 PM to 11 PM time frame this evening. Widely scattered damaging wind gusts and perhaps a tornado or two will be possible. Isolated hail to the size of quarters may also occur. The most likely area affected will be along and west of a line from Seneca to Emporia. A Flood Watch is in effect for portions of northeast and north central Kansas through tonight north and west of a line from Hiawatha to Manhattan and Abilene. The combination of heavy rainfall over the last few days, coupled with the possibility of 1 to 2 more inches of rain today and tonight, may lead to flooding in areas of poor drainage and along small streams and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across portions of north-central and northeast Kansas this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ040-055-056-058-059-072030- Douglas-Osage-Franklin-Coffey-Anderson- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms with locally strong wind gusts and heavy rainfall will move across the area late this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
In the hours before
Special weather statement, Oct 6, 4:40 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT FRI OCT 6 2017
KSZ009-010-062215-
Washington-Marshall-
440 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marysville, Washington, Hanover, Greenleaf and Bremen.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.
LAT...LON 3987 9661 3968 9707 3978 9717 4000 9693
4000 9678
TIME...MOT...LOC 2140Z 230DEG 40KT 3978 9704
CohenSpecial weather statement, Oct 6, 5:31 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
531 PM CDT FRI OCT 6 2017
KSZ010-011-062300-
Nemaha-Marshall-
531 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Summerfield, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Summerfield.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Kansas.
LAT...LON 3999 9605 3986 9640 3993 9648 4000 9639
4000 9606
TIME...MOT...LOC 2231Z 233DEG 35KT 3993 9637
DrakeLocal storm report, Oct 6, 7:45 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST GLASCO 39.36N 97.84W
10/06/2017 E60 MPH CLOUD KS LAW ENFORCEMENT
&&Special weather statement, Oct 6, 8:44 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Topeka KS 844 PM CDT FRI OCT 6 2017 KSZ009-070215- Washington- 844 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 915 PM CDT... At 843 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles northeast of Haddam to near Linn. Movement was east at 60 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Washington, Hanover, Greenleaf, Barnes, Morrowville and Hollenberg. A severe thunderstorm watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 4000 9681 3966 9681 3970 9722 4000 9733 TIME...MOT...LOC 0143Z 276DEG 51KT 3989 9724 3969 9712 Cohen
Local storm report, Oct 6, 8:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 2 NNE CONCORDIA 39.60N 97.65W
10/06/2017 CLOUD KS PUBLIC
PROPERTY OWNER REPORTED NUMEROUS OAK LIMBS
BLOWN DOWN 6 INCHES IN DIAMETER. TIME
ESTIMATED BY RADAR.
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:16 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 29 min |
| Oct 6, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 61 min |
| Oct 6, 7:49 PM CDT | Tornado Warning | TOP | Cloud | 26 min |
| Oct 6, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Republic, Washington | 39 min |
| Oct 6, 8:44 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Oct 6, 9:17 PM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 28 min |
| Oct 6, 9:21 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 9 min |
| Oct 6, 9:47 PM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 43 min |
| Oct 6, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 35 min |
| Oct 6, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 28 min |
| Oct 7, 3:34 AM CDT | River Flood Warning | TOP | Marshall | 44 hr |
| Oct 7, 2:20 PM CDT | River Flood Warning | TOP | Clay | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.